About this Journal Submit a Manuscript Table of Contents
Abstract and Applied Analysis
Volume 2013 (2013), Article ID 324848, 9 pages
http://dx.doi.org/10.1155/2013/324848
Research Article

Existence Results for a Coupled System of Nonlinear Fourth-Order Differential Equations

Department of Mathematics, College of Science, King Saud University, P.O. Box 2455, Riyadh 11451, Saudi Arabia

Received 10 November 2013; Accepted 3 December 2013

Academic Editor: Mohamed Boussairi Jleli

Copyright © 2013 Bessem Samet. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Sufficient conditions are obtained for the existence of solutions to a coupled system of nonlinear fourth-order differential equations.

1. Introduction

The purpose of this paper is to study the existence of solutions to the following coupled system of nonlinear fourth-order differential equations: where and are given continuous functions.

In recent years, boundary value problems for fourth-order ordinary differential equations have been extensively studied. Gupta [1] considered the boundary value problem which describes the unstable static equilibrium of an elastic beam which is supported by sliding clamps at both ends, and . Many authors (see [28] and references therein) studied the existence of solutions to the problem which describes the deformation of the equilibrium state of an elastic beam with its two ends being simply supported. For other results on the study of fourth-order ordinary differential equations, we refer to [913] and references therein. On the other hand, to our knowledge, there are only few papers concerning existence results for systems of fourth-order ordinary differential equations. For example, in [14], via the fixed point index theory, the authors studied the existence of solutions to the system of bending elastic beam equations

In this work, we provide four sufficient conditions for the existence of solutions to the problem (1). Some illustrative examples are presented.

The paper is organized as follows. In Section 2, we present the main results. In Section 3, we give some illustrative examples. In Section 4, we present some basic lemmas that will be used for the proofs. Finally, in Section 5, we prove our results.

2. Main Results

We obtained the following existence results.

Theorem 1. Suppose the following conditions hold:(i)there exist such that, for all and , one has (ii)there exist such that, for all , one has (iii), where is the matrix given by and denotes the spectral radius of . Then(I)equation (1) has a unique solution ,(II)for any , the sequences defined by converge, respectively, to and ; that is,

Theorem 2. Suppose the following conditions hold:(i)there exists a nonnegative function such that, for all and , one has (ii)there exists a nonnegative function such that, for all and , one has (iii)for all , one has Then (1) has at least one solution .

Theorem 3. Suppose the following conditions hold:(i)for all and , one has (ii)for all and , one has (iii)for all , one has Then (1) has at least one solution .

Theorem 4. Suppose the following conditions hold:(i)for all and , one has (ii)for all and , one has (iii)for all , one has (iv).Then (1) has at least one solution .

3. Illustrative Examples

Example 1. Consider the initial value problem In this case, for all and , we have Conditions (i) and (ii) of Theorem 1 are satisfied with Moreover, the matrix has the eigenvalues and . From Theorem 1, the considered problem has a unique solution .

Example 2. Consider the initial value problem In this case, for all and , we have Conditions (i) and (ii) of Theorem 2 are satisfied with From Theorem 2, the considered problem has at least one solution .

Example 3. Consider the initial value problem In this case, for all and , we have Conditions (i) and (ii) of Theorem 3 are satisfied with From Theorem 3, the considered problem has at least one solution .

Example 4. Consider the initial value problem In this case, for all and , we have Conditions (i), (ii), and (iii) of Theorem 4 are satisfied with From Theorem 4, the considered problem has at least one solution .

4. Preliminaries

In order to obtain an integral formulation of the problem (1), we need the following lemma. At first, we denote by the set of continuous functions from into .

Lemma 5. Let and . The problem has a unique solution where

Proof. We omit the proof as it employs standard arguments.

From Lemma 5, problem (1) is equivalent to the following system of integral equations: Let . Define the mappings by for every . Let be the mapping defined by Observe that is a solution to (35) if and only if is a fixed point of .

Lemma 6. One has

Proof. For , we have Similarly, for , we have Then, for all , we have Now, for , we have Similarly, for , we have

We endow the product set with the norm where

Lemma 7. The mapping is continuous with respect to the norm .

Proof. Let be an arbitrary point. Let be a nonnegative real number such that . To show the continuity of at the point , let us consider a sequence converging to ; that is, Without restriction to the generality, we can suppose that , for every ( is the set of natural numbers). Since is continuous, we can define For all , we have Using Lemma 6, for all , we have which implies that From the continuity of , we have The continuity of implies that, for all , On the other hand, for all , we have Then, by the dominated convergence theorem, we have Consequently, we have Similarly, we can show that We deduce that which yields the desired result.

Lemma 8. Let be the subset of defined by for some . Under condition (iii) of Theorem 2 (or conditions (iii)-(iv) of Theorem 4), is an equicontinuous set.

Proof. Suppose that (iii) of Theorem 2 holds. Since and are continuous, we can define Let . Since is continuous in , there exists such that whenever . Let . For , for , we have Then, the equicontinuity of is proved. If conditions (iii)-(iv) of Theorem 4 hold, using the same technique with , we get the desired result.

Now, we are ready to prove our main results.

5. The Proofs

5.1. Proof of Theorem 1

The proof is based on Perov fixed point theorem [15]. At first, let us recall some concepts.

Let be a positive integer. We endow the set with the partial order defined by We denote by the zero vector of .

Let be a nonempty set. A mapping is called a vector valued metric on if the following properties are satisfied:(d1), for all ;(d2), for all ;(d3), for all ;(d4), for all .A set equipped with a vector valued metric is called a generalized metric space. We will denote such a space by . For the generalized metric spaces, the notions of convergent sequence, Cauchy sequence, completeness, open subset, and closed subset are similar to those for usual metric spaces.

We denote by the set of all matrices with positive elements. For , we denote by the spectral radius of , that is, the supremum among the absolute values of the elements in its spectrum.

Lemma 9. Let be a complete generalized metric space and the mapping with the property that there exists a matrix such that If , then has a unique fixed point . Moreover, for any , the iterative sequence defined by converges to .

Proof. We endow with the vector valued metric defined by It is easy to show that is a complete generalized metric space. Let . For any , we have Using Lemma 6, for all , we have Using conditions (i) and (ii), we get that for all . This implies that Using similar calculations, we obtain that It follows from (68) and (69) that where Since , the desired result follows from Lemma 9.

5.2. Proof of Theorem 2

The proof is based on Schauder fixed point theorem [16].

Lemma 10. Let be a closed bounded convex subset of a normed space . If is a continuous compact map such that , then has a fixed point.

Proof. Let be the set defined by where
We will prove that Let ; that is, and . For all , we have Using Lemma 6 and conditions (i) and (iii), we obtain that Thus, we have Similarly, for all , we have Using Lemma 6 and conditions (ii) and (iii), we obtain that Thus, we have Then, (74) follows from (77) and (80).
Now, using Lemmas 7 and 8, Arzelá-Ascoli theorem, and Lemma 10, we obtain the desired result.

5.3. Proof of Theorem 3

The proof is based on Schaefer fixed point theorem [17].

Lemma 11. Let be a Banach space. Assume that is a continuous compact operator and the set is bounded. Then has a fixed point in .

Proof. The continuity and the compactness of the mapping follow from Lemmas 7 and 8. We have just to show that the set is bounded with respect to the norm . Then, the result will be obtained by applying Lemma 11.
Let such that and for some . For all , using (i), (iii), and Lemma 6, we obtain that which implies that Similarly, using (ii), (iii), and Lemma 6, for all , we have which implies that Consequently, is a bounded set.

5.4. Proof of Theorem 4

The following fixed point theorem due to Agarwal et al. [18] will be used in the proof.

Lemma 12. Let be a Banach space, let be a bounded closed convex subset of , and let such that for every . If is a contraction and is continuous and compact, then the equation has a solution .

Proof. We define the operators as follows: for all , where, for every , Clearly, for every , we have Let . We define the set as follows: Let . For every , we have Similarly, for every , we have Thus, we proved that, for every , we have Now, we will prove that is a contraction. Let . For every , we have Similarly, for every , we have Since , then is a contraction (with respect to the norm ). Finally, the continuity and the compactness of the operator follow by using the same arguments of the proof of Theorem 2. Applying Lemma 12, we obtain the existence of such that is a fixed point of .

Acknowledgment

The author would like to extend his sincere appreciation to the Deanship of Scientific Research at King Saud University for the funding of this research through the Research Group Project no. RGP-VPP-237.

References

  1. C. P. Gupta, “A nonlinear boundary-value problem associated with the static equilibrium of an elastic beam supported by sliding clamps,” International Journal of Mathematics and Mathematical Sciences, vol. 12, no. 4, pp. 697–711, 1989. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  2. G. Bonanno and B. Di Bella, “A boundary value problem for fourth-order elastic beam equations,” Journal of Mathematical Analysis and Applications, vol. 343, no. 2, pp. 1166–1176, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  3. C. J. Chyan and J. Henderson, “Positive solutions of 2mth-order boundary value problems,” Applied Mathematics Letters, vol. 15, no. 6, pp. 767–774, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  4. J. R. Graef and B. Yang, “On a nonlinear boundary value problem for fourth order equations,” Journal of Applied Analysis, vol. 72, pp. 439–448, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  5. C. P. Gupta, “Existence and uniqueness theorems for the bending of an elastics beam equation,” Journal of Applied Analysis, vol. 26, no. 4, pp. 289–304, 1988. View at Publisher · View at Google Scholar
  6. P. Kang and L. Liu, “Positive solutions of fourth order singular boundary value problems,” Journal of Systems Science and Mathematical Sciences, vol. 28, pp. 604–615, 2008 (Chinese).
  7. Y. Li, “On the existence of positive solutions for the bending elastic beam equations,” Applied Mathematics and Computation, vol. 189, no. 1, pp. 821–827, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  8. Q. Yao, “Existence of n solutions and/or positive solutions to a semipositone elastic beam equation,” Nonlinear Analysis: Theory, Methods and Applications, vol. 66, no. 1, pp. 138–150, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  9. R. P. Agarwal, “On fourth order boundary value problems arising in beam analysis,” Differential Integral Equations, vol. 2, pp. 91–110, 1989.
  10. Z. Bai, “The method of lower and upper solutions for a bending of an elastic beam equation,” Journal of Mathematical Analysis and Applications, vol. 248, no. 1, pp. 195–202, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  11. M. A. del Pino and R. F. Manasevich, “Existence for a fourth-order boundary value problem under a two parameter nonresonance condition,” Proceedings of the American Mathematical Society, vol. 112, pp. 81–86, 1991. View at Zentralblatt MATH
  12. D. R. Dunninger, “Multiplicity of positive solutions for a nonlinear fourth order equation,” Annales Polonici Mathematici, vol. 77, no. 2, pp. 161–168, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  13. D. O'Regan, “Solvability of some fourth (and higher) order singular boundary value problems,” Journal of Mathematical Analysis and Applications, vol. 161, no. 1, pp. 78–116, 1991. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus
  14. P. Kang and Z. Wei, “Existence of positive solutions for systems of bending elastic beam equations,” Electronic Journal of Differential Equations, vol. 2012, pp. 1–9, 2012. View at Scopus
  15. A. I. Perov, “On the Cauchy problem for a system of ordinary differential equations,” Pviblizhen. Met. Reshen. Differ. Uvavn, vol. 2, pp. 115–134, 1964. View at Zentralblatt MATH
  16. D. A. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, vol. 224, Springer, Berlin, Germany, 2001.
  17. J. X. Sun, Nonlinear Functional Analysis and Its Application, Science Press, Beijing, China, 2008. View at Zentralblatt MATH
  18. R. P. Agarwal, Y. Zhou, and Y. He, “Existence of fractional neutral functional differential equations,” Computers and Mathematics with Applications, vol. 59, no. 3, pp. 1095–1100, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at Scopus